The antibiotic used to treat an ear infection in my 11 year old German Wirehair Pointer caused her to go completely deaf. This particular antibiotic is one commonly prescribed for ear infections, known as Triotic.
Most antibiotics (including Triotic and others like it) used to treat ear infections in dogs are known as "ear toxic." This means that if there is a perforation or tear in the timpanic membrane deep inside the ear canal of your dog, it may cause severe swelling within the ear. This swelling can cause irreparable hearing loss in dogs.
There is no easy way to tell whether any given ear treatment will cause deafness in your dog. The best solution is for you to closely monitor your pet for signs of hearing loss, and to discontinue use and contact a vet as soon as symptoms appear.
Your dog may be suffering from hearing loss if he or she:
Fortunately, hearing loss in dogs IS reversible if caught in time. At the first sign of hearing loss, stop applying the ear medication and contact your vet.
Often, a vet will prescribe an anti-inflammatory drug, like prednisone, in order to reduce swelling in the ear and allow healing. However, it should be noted that prednisone itself, if used excessively or incorrectly, can also be detrimental to your pet's health. Always consult your veterinarian and follow his or her instructions.
The bottom line is that whenever your pet is on an antibiotic of any kind, pay close attention and know your dog's behavior, because early detection of a negative reaction can be the difference between a healthy pet and a deaf dog!
Proper training is crucial for your Pointer!
How to prevent your Wirehair from running away
Info on shelters and humane societies!
Kennels aren't always safe for your dog
Do you know what to do if your dog ingests poison?
Can antibiotics cause deafness in your wirehair? www.dogdanger.com
A cool collection of new Katie pictures... what a gal! www.katiedog.com